Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Late by 4 hours ?
May 17, 2008

Hello

I have been reviewing the posts and noticed that you had responded that being late by 6 hours in taking atripla can cause drug resistance. What about being late four hours? What about being late 2 hours? what about not taking your medication at the exact same time every night - like taking it at 11pm one night and 12:30 the next night and then 10:30 the next night? I was told that because of the long half life of the atripla meds that a 4 hour difference (or 2 or 1 hour) would not cause resistance. Now, after reading some of your replies, I am concerned that it may have been a problem. I started atripla in January with a VL of 78,000 and TC at 450. My first VL test in March showed my VL had dropped to 326. I am due to get tested again in early June.

Thanks for your response.

Response from Dr. Sherer

I tell my patients that delays of 1-2 hours, though undesirable, should not be associated with a fall in the drug levels that would lead to drug resistance with the medications in Atripla, and that longer delays may be associated with drug resistance.

You are correct that the pharmacology of the medications in Atripla is such that the half life of the component drugs should offer protection against resistance in the event of minor delays, but the definition of a 'minor delay' is not possible to establish definitely, it is a matter of doctor's opinions.

I personally would be concerned that if I suggested to patients that longer delays were acceptable, they might make a habit out of longer delays, which would be likely to increase the risk of virologic failure and drug resistance. The best course is to have no delays beyond 24 hours in taking this once daily medication.

In your case, it sounds as though you have had a good initial response to Atripla, and your next values should support that. You can do the best to increase the likelihood of durable suppression by taking this medication on time as prescribed.

I suggest that you talk to your doctor about this issue, and take a copy of these observations with you.


Previous
Is it a blip? Or is it resistance?
Next
Atripla - timeframe window that is okay to take

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement